Alert archive / Hawaii / High Surf Warnings in 2020
High Surf Warning 4, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Feb 9, 2020, 3:35 PM HST for 4 counties in Hawaii. It took effect at Feb 9, 2020, 6:00 PM HST. It was in force for 39 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 9, 2020, 3:35 PM HST (01:35 UTC)
- In effect from
- Feb 9, 2020, 6:00 PM HST
- Expired
- Feb 11, 2020, 9:27 AM HST
- In force
- 39 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 9, 8:35 PM HST | NON-TSTM WND DMG | 2 Ne Pupukea, HI | KAMEHAMEHA HWY CLOSED IN BOTH DIRECTIONS IN THE AREA OF WAIALEE BEACH PARK DUE TO A FALLEN TREE BLOCKING THE ROADWAY. |
| Feb 9, 9:23 PM HST | NON-TSTM WND DMG | Nanakuli, HI | FARRINGTON HWY IS CLOSED BETWEEN PRINCESS KAHANU AVE AND HAKIMO RD DUE TO A FALLEN TREE BLOCKING THE ROADWAY. |
| Feb 10, 5:12 AM HST | NON-TSTM WND DMG | 1 Ssw Naalehu, HI | BOTH LANES ON HWY 11 NEAR THE 62 MM IN KAU ARE CLOSED DUE TO DOWNED POWER LINE ACROSS THE HIGHWAY. |
| Feb 10, 8:00 AM HST | HIGH SURF | S Kailua-Kona, HI | HAWAII COUNTY OCEAN SAFETY IS REPORTING ROUGH SURF CONDITIONS AT KAILUA-KONA BEACHES. MAGIC SANDS AND KAHALUU BEACH PARKS WILL BE CLOSED TODAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
673 WHHW40 PHFO 100135 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 335 PM HST Sun Feb 9 2020 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... .The combination of a long-period northwest swell and a low pressure system passing through the state will bring large and disorganized surf tonight through Monday night. This could cause significant beach erosion, overwash onto vulnerable low-lying coastal roadways, and surges within north and west facing harbors such as Haleiwa and Waianae harbors. HIZ001>003-006>008-012-013-017-019-020-101445- /O.NEW.PHFO.SU.W.0004.200210T0400Z-200211T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 335 PM HST Sun Feb 9 2020 ...HIGH SURF WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST TUESDAY... * WHAT...Surf building to 14 to 20 feet tonight and 18 to 28 feet Monday along north and west facing shores of Niihau and Kauai, and north facing shores of Oahu, Molokai, and Maui. Surf building to 8 to 12 feet tonight and 12 to 20 feet along west facing shores of Oahu and Molokai. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. * WHEN...From 6 PM this evening to 6 AM HST Tuesday. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. * ADDITIONAL DETAILS...The combination of strong onshore winds, large surf, and peak monthly tides could cause significant beach erosion, flooding of beaches that normally remain dry and overwash onto vulnerable low-lying coastal roads and other coastal infrastructure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ Kino
5 follow-up statements
898 WHHW40 PHFO 101359 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 359 AM HST Mon Feb 10 2020 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND... .The combination of a long-period northwest swell and strong northwest winds associated with a low pressure system just north of the state, will bring large and dangerous surf to most north and west facing shores today and tonight. This will likely result in significant beach erosion, overwash onto vulnerable low-lying coastal roadways, and surges within north and west facing harbors such as Haleiwa and Waianae. HIZ001>003-006>008-012-013-017-019-020-110400- /O.CON.PHFO.SU.W.0004.000000T0000Z-200211T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 359 AM HST Mon Feb 10 2020 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY... * WHAT...Surf will be 20 to 30 feet along north and west facing shores of Niihau and Kauai, as well as north facing shores of Oahu, Molokai, and Maui. Surf will be 12 to 20 feet along west facing shores of Oahu and Molokai. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. * WHEN...Through 6 AM HST Tuesday. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. * ADDITIONAL DETAILS...The combination of strong onshore winds, large surf, and peak monthly tides will likely cause significant beach erosion, flooding of beaches that normally remain dry and overwash onto vulnerable low-lying coastal roads and other coastal infrastructure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ HIZ023-026-110400- /O.NEW.PHFO.SU.Y.0010.200211T0400Z-200212T0400Z/ Kona-Kohala- 359 AM HST Mon Feb 10 2020 ...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST TUESDAY... * WHAT...Surf will build to 5 to 7 feet today, then rise to 6 to 10 feet tonight and Tuesday along west facing shores of the Big Island. * WHERE...West facing shores of the Big Island. * WHEN...From 6 PM this evening to 6 PM HST Tuesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Boaters should expect recreational surfers and body boarders utilizing harbor channels to access surfing areas. && $$
940 WHHW40 PHFO 101907 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 907 AM HST Mon Feb 10 2020 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI AND WEST FACING SHORES OF THE BIG ISLAND... .The combination of a long-period northwest swell and strong northwest winds associated with a low pressure system just north of the state, will bring large and dangerous surf to most north and west facing shores at least through tonight. This will likely result in significant beach erosion, overwash onto vulnerable low-lying coastal roadways, and surges within north and west facing harbors such as Haleiwa and Waianae. HIZ023-026-110815- /O.UPG.PHFO.SU.Y.0010.200211T0400Z-200212T0400Z/ /O.EXB.PHFO.SU.W.0004.000000T0000Z-200212T0400Z/ Kona-Kohala- 907 AM HST Mon Feb 10 2020 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST TUESDAY... * WHAT...Surf will build to 8 to 12 feet through tonight, then hold through Tuesday along west facing shores of the Big Island. Some locally higher waves will be possible along select western exposures. * WHERE...West facing shores of the Big Island. * WHEN...Until 6 PM HST Tuesday. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ HIZ001>003-006>008-012-013-017-019-020-110815- /O.CON.PHFO.SU.W.0004.000000T0000Z-200211T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 907 AM HST Mon Feb 10 2020 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY... * WHAT...Surf will be 20 to 30 feet along north and west facing shores of Niihau and Kauai, as well as north facing shores of Oahu, Molokai, and Maui. Surf will be 12 to 20 feet along west facing shores of Oahu and Molokai. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. * WHEN...Through 6 AM HST Tuesday. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. * ADDITIONAL DETAILS...The combination of strong onshore winds, large surf, and peak monthly tides will likely cause significant beach erosion, flooding of beaches that normally remain dry and overwash onto vulnerable low-lying coastal roads and other coastal infrastructure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ Kino
404 WHHW40 PHFO 110148 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 348 PM HST Mon Feb 10 2020 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI AND WEST FACING SHORES OF THE BIG ISLAND... .The combination of 2 large northwest to north-northwest swells will continue to produce large and dangerous surf to most north and west facing shores at least through tonight. These swells will continue to hold through most of night, then gradually decrease beginning Tuesday. This could cause significant beach erosion, overwash onto vulnerable low-lying coastal roadways, and surges within north and west facing harbors such as Haleiwa and Waianae through tonight. HIZ001>003-006>008-012-013-017-019-020-111500- /O.CON.PHFO.SU.W.0004.000000T0000Z-200211T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 348 PM HST Mon Feb 10 2020 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY... * WHAT...Surf will be 20 to 30 feet tonight, lowering to 20 to 25 feet early Tuesday along north and west facing shores of Niihau and Kauai, as well as north facing shores of Oahu, Molokai, and Maui. Surf will be 14 to 22 feet tonight, lowering to 12 to 20 feet early Tuesday along west facing shores of Oahu and Molokai. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. * WHEN...Through 6 AM HST Tuesday. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. * ADDITIONAL DETAILS...The combination of onshore winds, large surf, and peak monthly tides will could cause beach erosion, flooding of beaches that normally remain dry and overwash onto vulnerable low-lying coastal roads and other coastal infrastructure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ HIZ023-026-111500- /O.CON.PHFO.SU.W.0004.000000T0000Z-200212T0400Z/ Kona-Kohala- 348 PM HST Mon Feb 10 2020 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY... * WHAT...Surf will be 8 to 12 feet through Tuesday along west facing shores of the Big Island. Some locally higher waves will be possible along select western exposures. * WHERE...West facing shores of the Big Island. * WHEN...Until 6 PM HST Tuesday. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. * ADDITIONAL DETAILS...The combination of onshore winds, large surf, and peak monthly tides will could cause beach erosion, flooding of beaches that normally remain dry and overwash onto vulnerable low-lying coastal roads and other coastal infrastructure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ Kino
910 WHHW40 PHFO 111348 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 348 AM HST Tue Feb 11 2020 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST FACING SHORES OF THE BIG ISLAND... .The combination of 2 large northwest to north-northwest swells, will continue to produce large and dangerous surf along most north and west facing shores this morning. In addition, significant beach erosion, overwash onto vulnerable low-lying coastal roadways, and surges within north and west facing harbors such as Haleiwa and Waianae will be possible this morning. The swells will begin to lower by late morning, with a steady decline expected this afternoon through tonight. Surf will likely remain at advisory levels this afternoon along most north and west facing shores however, while the surf is expected to remain at warning levels along west facing shores of the Big Island through the day. HIZ001>003-006>008-012-013-017-019-020-112200- /O.EXT.PHFO.SU.W.0004.000000T0000Z-200211T2200Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 348 AM HST Tue Feb 11 2020 ...HIGH SURF WARNING NOW IN EFFECT UNTIL NOON HST TODAY... * WHAT...Surf will be 18 to 25 feet early this morning, lowering to 12 to 16 feet by late this afternoon, along north and west facing shores of Niihau and Kauai, as well as north facing shores of Oahu, Molokai, and Maui. Surf will be 12 to 20 feet early this morning, lowering to 8 to 12 feet by late this afternoon along west facing shores of Oahu and Molokai. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. * WHEN...Until noon HST today. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. * ADDITIONAL DETAILS...The combination of onshore winds, large surf, and peak monthly tides could result in significant beach erosion, flooding of beaches that normally remain dry and overwash onto vulnerable low-lying coastal roads and other coastal infrastructure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ HIZ023-026-112200- /O.CON.PHFO.SU.W.0004.000000T0000Z-200212T0400Z/ Kona-Kohala- 348 AM HST Tue Feb 11 2020 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf will be 8 to 12 feet along west facing shores of the Big Island. * WHERE...West facing shores of the Big Island. * WHEN...Until 6 PM HST this evening. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. * ADDITIONAL DETAILS...The combination of onshore winds, large surf, and peak monthly tides could result in significant beach erosion, flooding of beaches that normally remain dry and overwash onto vulnerable low-lying coastal roads and other coastal infrastructure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$
403 WHHW40 PHFO 111927 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 927 AM HST Tue Feb 11 2020 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST FACING SHORES OF THE BIG ISLAND... .The current mid-period north swell and long-period northwest swell will continue to steadily decline through tonight. Surf heights are expected to drop below advisory heights by Wednesday. HIZ001>003-006>008-012-013-017-019-020-120830- /O.CAN.PHFO.SU.W.0004.000000T0000Z-200211T2200Z/ /O.NEW.PHFO.SU.Y.0011.200211T1927Z-200212T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 927 AM HST Tue Feb 11 2020 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY... ...HIGH SURF WARNING IS CANCELLED... * WHAT...Surf will be 15 to 22 feet today, lowering to 10 to 15 feet tonight along north and west facing shores of Niihau and Kauai, as well as north facing shores of Oahu, Molokai, and Maui. Surf will be 12 to 16 feet today, lowering to 8 to 12 feet tonight along west facing west facing shores of Oahu and Molokai. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. * WHEN...Until 6 AM HST Wednesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ HIZ023-026-120830- /O.CAN.PHFO.SU.W.0004.000000T0000Z-200212T0400Z/ /O.NEW.PHFO.SU.Y.0011.200211T1927Z-200212T1600Z/ Kona-Kohala- 927 AM HST Tue Feb 11 2020 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY... ...HIGH SURF WARNING IS CANCELLED... * WHAT...Surf will be 6 to 10 feet through tonight along west facing shores of the Big Island. * WHERE...West facing shores of Big Island. * WHEN...Until 6 AM HST Wednesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Kino
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Feb 9, 9:55 AM HST, 5 hours 40 minutes earlier.
Area forecast discussion, Feb 9, 9:55 AM HST, 5 hours 40 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 955 AM HST Sun Feb 9 2020 .SYNOPSIS... Low pressure moving towards the area from the north will cause winds to increase later today through Monday. Unsettled weather can also be expected with the highest probabilities for showers occurring over north facing slopes and adjacent coastal areas. The low will weaken in the island vicinity Tuesday and Wednesday with winds diminishing. Showers will continue at times across portions of the state. High pressure will be building in northeast of the area late in the week while the low continues weakening and moves west of the area. This will result in a trade wind weather pattern returning. && .DISCUSSION... A complex weather scenario is setting up over the next several days. An area of low pressure both at the surface and aloft is presently centered several hundred miles north of the state. Both the upper low and surface low will dive southward today through Monday. The main impact from this will be for strong northwest winds across portions of the state. The strongest winds are expected to be tonight and Monday especially over the west end of the state. A Wind Advisory will go into effect later today for Kauai and Oahu where the strongest winds are expected. The strongest winds will likely occur near mountains, gaps and where winds blow downslope from higher terrain. These strong winds could spread eastward to Maui County and the Big Island depending on the exact track of the low pressure area. Winds over the Big Island summits will be a bit lighter today but will rapidly pick up tonight and Monday, thus a High Wind Warning is in effect. Winds over Haleakala may also reach High Wind Warning levels thus a High Wind Watch is currently posted for them. Widespread heavy rains are currently not expected with this system at the present time. Bands of moisture will be rotating around the low pressure area will allow for passing showers especially over north facing slopes tonight through Tuesday. However, winds will be strong enough to blow showers downwind so most locations are expected to receive some rainfall. Snow is expected to fall over the Big Island summits but significant accumulations are not anticipated at this time. It may also be cold enough over the summit of Haleakala for some frozen precipitation mainly during the nighttime hours. The greatest instability is forecast to remain just north of the area, thus thunderstorms are currently not in the forecast. However we will continue to analyze the potential and they could be added to the forecast for some areas. Temperatures will remain on the cool side due to the northerly flow over the area. The low is then forecast to gradually weaken and drift westward across the area late Tuesday through Thursday. Winds will be lighter but unsettled weather will continue with passing showers expected at times across most of the state. . Later in the week and on into next weekend, high pressure will be building in northeast of the area. This will allow for easterly trade winds to return. Passing light showers will tend to favor windward and mauka areas. More seasonable temperatures are also expected under these conditions. && .AVIATION... A dry and stable northwest flow will maintain VFR conditions across most of the state through the afternoon. A cutoff low developing several hundred miles north of Kauai will move to the southeast today and pass north and northeast of the islands tonight and Monday. As the low approaches, locally strong west to northwest winds at the surface and aloft will ramp up this afternoon and tonight, especially around Kauai and Oahu. AIRMET Tango for turbulence at the low levels and aloft will be needed across the western end of the state this afternoon and state-wide tonight into Monday. An increase in showers, and possibly a few thunderstorms, will occur as the cutoff low passes near the islands. Expect MVFR conditions in the showers and along west through north facing terrain, where AIRMET Sierra for mountain obscuration may be needed. && .MARINE... The current moderate north to northwest winds will begin to shift out of the west-northwest and increase to strong and near gale- force speeds late this afternoon through Monday as a surface low drops southeastward to the north of the state. Near gales are expected to pick up around the Kauai waters by late this afternoon and spread east down the island chain tonight. By Monday afternoon, the surface low is expected to be positioned just north of the Big Island, and the winds will veer back to the north around Kauai and Oahu waters. The surface low is then forecast to move southwestward Monday night through Tuesday night, passing through the eastern or central portion of the state. This should keep fresh to strong northerly winds in place across the western islands. Meanwhile across the eastern half of the state, moderate to fresh northwesterly winds Monday night will diminish and become light and variable by Tuesday night. The surface low is forecast to weaken to a surface trough and shift southwest and away from the islands Wednesday into next weekend, while high pressure builds far northeast of the state. This should bring a gradual return of trade winds to the marine area beginning Wednesday and continuing into next weekend. Over the next 24 hours, we will see an increase of 2 large northwest swells with both swells beginning to arrive tonight. Fore-runners from a long-period northwest will begin to arrive tonight and steadily build Monday and peak Monday night into Tuesday near warning levels for north and west facing shores. At the same time, we will see an increase of short and mid-period swell from the fetch of gales associated with the low pressure developing just to the north of the state. As the low approaches the state tonight, we should begin to see a rapid increase of NW-NNW swell late tonight and likely peaking late Monday. The combination of these two swells will produce disorganized and warning level surf Monday into Tuesday for most north and west facing shores. Advisory level surf will likely also be seen along west facing shores of the Big Island Monday night and Tuesday. Surf will trend down statewide Tuesday night, but may remain at advisory levels for some north and west facing shores. Small to moderate north and northwest swells will then continue Wednesday into next weekend, with surf remaining well below advisory levels. Peak monthly tides combined with water levels running higher than predicted, potentially gale-force west-northwest winds, and warning level surf, will likely lead to coastal impacts for exposed shores tonight through Monday. This could include significant beach erosion, overwash onto vulnerable low-lying coastal roadways, and surges within Haleiwa harbor and possibly Waianae harbor. The peak high tide will occur between midnight and daybreak Monday morning. Surf along exposed east facing shores will remain below normal tonight through Wednesday. East shore surf will get a notable boost Wednesday night into next weekend, as trade winds return over and upstream of the islands. Surf along south facing shores will remain small with mainly background long-period south and southwest swells moving through. A moderate size south swell will be possible next weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 3 PM this afternoon to 6 PM HST Monday for Kauai-Oahu. High Wind Warning until 6 AM HST Tuesday for Big Island Summits. High Wind Watch from 6 PM HST this evening through late tonight for Haleakala Summit. Gale Watch from 6 PM HST this evening through Monday afternoon for all Hawaiian waters- Small Craft Advisory until 6 PM HST this evening for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-Big Island Windward Waters. && DISCUSSION...Burke AVIATION...Wroe MARINE...Kino
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 3:35 PM HST | Gale Warning | HFO | 24 hr | |
| Feb 9, 3:41 PM HST | Winter Weather Advisory | HFO | Hawaii, Kalawao | 66 hr |
| Feb 9, 8:15 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 9, 9:46 PM HST | Special Weather Statement | HFO | Kalawao | 89 min |
| Feb 9, 9:49 PM HST | Special Weather Statement | HFO | Kalawao | 86 min |
| Feb 9, 10:12 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 10, 12:18 AM HST | Special Marine Warning | HFO | 117 min | |
| Feb 10, 2:20 AM HST | Special Marine Warning | HFO | 115 min | |
| Feb 10, 2:24 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 10, 3:59 AM HST | High Surf Advisory | HFO | Hawaii | 5 hr |
| Feb 10, 5:56 AM HST | Areal Flood Advisory | HFO | Honolulu | 11 hr |
| Feb 10, 6:01 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Feb 10, 6:52 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 10, 10:04 AM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Feb 10, 11:55 AM HST | Areal Flood Advisory | HFO | Kalawao | 5 hr |
| Feb 10, 12:03 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
High Surf Warnings in Hawaii, 2020Every high surf warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.